Skip to content
Omnikalc

Ranson criteria for acute pancreatitis severity

Count the Ranson criteria at admission and at 48 hours to grade the severity of acute pancreatitis and its estimated mortality.

Updated on
Your inputs

Results

Ranson score

3

3 or more: severe pancreatitis

Estimated mortality

15%

Criteria at admission
2
Criteria at 48 hours
1

Judging pancreatitis severity

Acute pancreatitis ranges from a mild illness that settles in a few days to a severe disease with organ failure and a high risk of death. In 1974 John Ranson, a surgeon in New York, identified 11 early findings that predicted a severe course. Despite newer scores, the Ranson criteria remain widely taught and used.

The 11 criteria (non-gallstone pancreatitis)

On admission:

  • Age over 55
  • White blood cell count above 16,000/mm³
  • Blood glucose above 200 mg/dL
  • LDH above 350 U/L
  • AST above 250 U/L

Within the first 48 hours:

  • Fall in hematocrit of more than 10 percentage points
  • Rise in blood urea nitrogen (BUN) of more than 5 mg/dL
  • Calcium below 8 mg/dL
  • Arterial PaO₂ below 60 mmHg
  • Base deficit above 4 mEq/L
  • Fluid sequestration above 6 liters

Each criterion present scores 1 point, for a maximum of 11.

Interpreting the score

Score Severity Approximate mortality
0–2 Mild about 2%
3–4 Severe about 15%
5–6 Severe about 40%
7 or more Severe close to 100% in the original series

Modern intensive care has lowered these figures, but a score of 3 or more still identifies patients who need close monitoring, often in a high-dependency or intensive care unit.

Worked example

A 62-year-old (1 point) arrives with a white count of 18,000/mm³ (1 point). At 48 hours, the calcium has fallen to 7.6 mg/dL (1 point). The Ranson score is 3: severe pancreatitis, with an estimated mortality of about 15%.

Limits

  • The 48-hour delay. The full score is only available two days after admission, when early treatment decisions have already been made.
  • Gallstone pancreatitis. Ranson published different thresholds for gallstone disease in 1982 (for example age over 70 and white cells above 18,000).
  • Newer tools. The BISAP score can be calculated within 24 hours, and the revised Atlanta classification (2012) defines severity by persistent organ failure over 48 hours. Many guidelines now recommend those, along with a CRP above 150 mg/L at 48 hours.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What are the Ranson criteria?

Eleven findings published by John Ranson in 1974 to judge the severity of acute pancreatitis: 5 measured on admission and 6 during the first 48 hours. Each one present scores 1 point.

What score means severe pancreatitis?

A score of 3 or more indicates severe pancreatitis. Estimated mortality rises from about 2% for 0 to 2 points to about 15% for 3 to 4, 40% for 5 to 6 and close to 100% for 7 or more in the original series.

Why wait 48 hours?

Six of the criteria, such as the fall in hematocrit and the fluid sequestered, can only be judged after 48 hours of treatment. That delay is the main drawback of the score; BISAP and the revised Atlanta classification are faster.

Is there a version for gallstone pancreatitis?

Yes. Ranson published modified thresholds for gallstone pancreatitis in 1982, for example age over 70 and white cells above 18,000. This calculator uses the original criteria.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.